Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 256, NWS Twin Cities, MN

October 3, 2006Dunn County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 3, 2006, 10:50 PM CDT for Dunn County, Saint Croix County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2006, 10:50 PM CDT (03:50 UTC)
Expired
Oct 3, 2006, 11:45 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Dunn County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 11:01 PM CDTHAIL 0.58 Ne Menomonie, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 040352
SVRMPX
WIC033-109-040445-
/O.NEW.KMPX.SV.W.0256.061004T0350Z-061004T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 PM CDT TUE OCT 3 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...
  DUNN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 1145 PM CDT

* AT 1048 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF HUDSON...OR ABOUT OVER RIVER FALLS...AND MOVING       
  EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING
  OVER WESTERN DUNN COUNTY NEAR KNAPP. 

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN...
  BOYCEVILLE...
  MENOMONIE...
  COLFAX...
  KNAPP...
  CEDAR FALLS... 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4501 9276 4489 9277 4487 9169 4510 9171

$$
RJN
1 follow-up statement
000 
WWUS53 KMPX 040427
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1126 PM CDT TUE OCT 3 2006

WIC033-109-040445-
/O.CON.KMPX.SV.W.0256.000000T0000Z-061004T0445Z/
ST. CROIX WI-DUNN WI-
1126 PM CDT TUE OCT 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR DUNN AND ST. CROIX COUNTIES...

AT 1118 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS
LOCATED NEAR KNAPP...OR ABOUT 6 MILES WEST OF MENOMONIE...AND MOVING 
EAST AT 45 MPH.  OTHER STORMS NEAR SEVERE LIMITS WERE STRUNG OUT 
ACROSS CENTRAL ST. CROIX COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE MENOMONIE...HUDSON...ELK
MOUND...COLFAX...BOYCEVILLE AND BALDWIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4501 9276 4489 9277 4487 9169 4510 9171

$$
RJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:22 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Oct 3, 2:22 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE OCT 3 2006

.DISCUSSION...
THE LATEST WATER VAPOR SATL IMAGERY HAD DEPICTED A SHORT WAVE TROUGH
OVER WESTERN NORTH DAKOTA INTO WYOMING. THIS WAVE WILL CONTINUE TO
MOVE EAST OVER THE EASTERN GREAT LAKES BY WEDNESDAY AFTERNOON.
STRONG FRONTOGENESIS AHEAD OF A WARM FRONT OVER SOUTHERN MN AND
WI...WILL PRODUCE LARGE AREA OF SHRA/TSRA OVER MUCH OF CWA INTO
EARLY TONIGHT.  MODELS HAVE BEEN CONSISTENT IN BUILDING AN UPPER
RIDGE OVER THE CNRL CONUS THRU THE REST OF THE WORK WEEK.

THE NEAR TERM FORECAST CONCERN IS THE SEVERE POTENTIAL FOR OUR
FORECAST AREA LATE THIS AFTERNOON AND EVENING. WE ARE PARTICULAR
CONCERN NEAR AND IN THE GENL VICINITY OF SURFACE FRONTAL
BOUNDARY...WHERE THE GREATEST THREAT FOR TORNADOES EXIST.  18Z UPPER
AIR PLOT FROM KMPX SHOWED SOMEWHAT OF A CAP JUST ABOVE 800 MB. THIS
CAP SHOULD ERODE ONCE THE SHORT WAVE TROUGH OR OUTFLOW FROM EXISTING
TSRA HELP DESTABLIZE AIRMASS.

ON THE SFC MAP...A SURFACE LOW PRESSURE WAS OVER SOUTHEAST SOUTH
DAKOTA...WITH A WARM FRONT EXTENDING OVER SOUTHERN MN AND SOUTHERN
WISCONSIN. EARLIER...SFC DEWPOINTS HAD POOLED INTO THE MIDDLE 60S
ALONG AND IN THE VICINITY OF SFC BOUNDARY.  ON-GOING CONVECTION OVER
THE DAKOTAS INTO WESTERN MN...SHOULD SPREAD EAST AND EXPAND
SOUTHEAST INTO THE WARM SECTOR LATE THIS AFTERNOON AND EVENING.  SFC
WINDS HAVE VEERED TO THE SOUTHEAST OVER THE SOUTHERN THIRD OF THE
CWA.  SFC WINDS WILL BEGIN TO SHIFT MORE NORTHERLY OVERNIGHT.
AIRMASS HAD BECOME QUITE UNSTABLE WITH SBCAPES OVER 1200 J/KG AND
LIFTED INDICES MINUS 4 DEG CELSIUS OVER SOUTH CNTRL MN. LCL HEIGHTS
WERE GENERALLY LESS THAN 3000 FEET AGL. SFC WARM FRONTAL BOUNDARY IS
EXPECTED TO STRENGTHEN EARLIER THIS EVENING.  WATER VAPOR SATELLITE
IMAGERY SHOWED A WELL-DEFINED SHORT WAVE TROUGH OVER EASTERN MONTANA
INTO CNTRL ROCKIES. THIS WAVE WILL MOVE EAST INTO THE NORTHERN AND
CENTRAL PLAINS BY MIDNIGHT.  MDCRS DATA INDICATED A 70 JET MAX
EXTENDING INTO THE EASTERN DAKOTAS. THIS WAVE WILL LIKELY INCREASE
THE VERTICAL WIND SHEAR PROFILES OVER OUR CWA THIS EVENING.
FORECAST 0-3KM VGP WILL LIKELY BE AROUND .25 TO .35 WHICH IS IDEALLY
CONDUCIVE AT LEAST F2 TORNADOES.

AFORMENTIONED...APPROACHING SHORT WAVE TROUGH WILL LIKELY INCREASE
HAIL AND DAMAGING WIND THREAT OVER MUCH OF THE REST OF OUR CWA.

DRY AND MILDER WEATHER ANTICIPATED WEDNESDAY THROUGH FRIDAY WITH
TEMP SLOWLY MODERATING BACK INTO THE UPPER 60S AND LOWER 70S BY
FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
CONTINUING AGREEMENT OF FRONT MOVING ACROSS AREA ON SATURDAY AND
SATURDAY EVENING. 06Z GFS DID NOT SEEM TOO GOOD WITH WAVE ACTION ON
SUNDAY/MONDAY SO HAVE KEPT MOST OF THOSE PERIODS DRY. LOOKS QUITE
MILD FOR SATURDAY AHEAD OF FRONT. HAVE RAISED MAX TEMPS INTO UPPER
70S IN SPOTS. WOULD NOT BE SURPRISED TO SEE A NEED FOR SOME LOW 80S
IN LATER FORECASTS DEPENDING ON TIMING OF FRONT. NEXT TROUGH A BIT
OF A QUESTION FOR TUESDAY. LOOK LIKE A NW FLOW WAVE AND MAY NOT HAVE
MUCH MOISTURE WITH IT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT TUE OCT 3 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
336 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A WARM FRONT APPROACHES THE MINNESOTA AND IOWA
BORDER TOWARD MID AFTERNOON. CONDITIONS ARE FAVORABLE FOR
THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES ALSO POSSIBLE. REMAIN ALERT TO CHANGING
WEATHER CONDITIONS...AND PREPARE TO TAKE ACTION SHOULD SEVERE
WEATHER WARNINGS BE NEEDED IN YOUR AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Local storm report, Oct 3, 8:25 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             12 S EAU CLAIRE         44.65N 91.49W
10/03/2006  E1.00 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

KME
Special weather statement, Oct 3, 8:29 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE OCT 3 2006

MNZ065>067-040230-
MCLEOD-RENVILLE-SIBLEY-
829 PM CDT TUE OCT 3 2006

...SIGNIFICANT WEATHER ALERT FOR MCLEOD...RENVILLE AND SIBLEY
COUNTIES UNTIL 930 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM.

PEOPLE IN SIBLEY...SOUTHEASTERN RENVILLE AND SOUTHERN MCLEOD
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
Local storm report, Oct 3, 10:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             EAGAN                   44.82N 93.16W
10/03/2006  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

KME
Local storm report, Oct 3, 10:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             INVER GROVE HEIGHTS     44.83N 93.06W
10/03/2006  E0.75 INCH       DAKOTA             MN   AMATEUR RADIO

&&

KME
Special weather statement, Oct 3, 10:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1025 PM CDT TUE OCT 3 2006

MNZ063-WIZ023-024-040430-
PIERCE-ST. CROIX-WASHINGTON-
1025 PM CDT TUE OCT 3 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...ST. CROIX AND PIERCE
COUNTIES UNTIL 1130 PM CDT...

AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COTTAGE GROVE...AND MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS STORM. SOME CITIES
AFFECTED ARE AFTON...RIVER FALLS...AND BALDWIN.

JPR/MDB
Local storm report, Oct 3, 10:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             HENDERSON               44.53N 93.91W
10/03/2006  E0.88 INCH       SIBLEY             MN   TRAINED SPOTTER

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:09 PM CDTSevere Thunderstorm WarningMPXDunn66 min
Oct 3, 7:23 PM CDTTornado WarningMPXDunn, Saint Croix52 min
Oct 3, 8:03 PM CDTTornado WarningMPXEau Claire, Pepin42 min
Oct 3, 11:44 PM CDTSevere Thunderstorm WarningMPXSaint Croix46 min
Oct 4, 2:29 PM CDTFrost AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Polk, Rusk and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.